can I take St. John Wort if I am already taking small dosage of an anti-depressant?

I also want to start taking Gingko..Although I know this is a blood thinner, I did not think a small dosage would be harmful? Is this correct? please advise. thank you.

8 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    According to the PDR of herbal medicines, St. John's Wort does work as a mild anti-depressant that should not be used longer than 4 weeks. After that, if it's not working, you may need something stronger. Not knowing your particular situation, I would recommend working out the details with your doctor. The key reason for this is that there could be a negative counter-reaction between the anti-depressant you're taking and the herbal supplements.

    Good Luck!

    Source(s): Fleming, Ph.D., Thomas. (1998). PDR for herbal medicines. Montvale, NJ: Medical Economics Company.
    • Commenter avatarLogin to reply the answers
  • Erika
    Lv 4
    4 years ago

    No - St Johns wort shouldn't have an interest by any anti-depressant. it may reason many component consequences and would interfer with the prozac. St johns wort is often used for worry-free melancholy while the guy has no longer been prescribed anti depressants.

    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    My mom takes Ginko and St. Johns Wort and many many other vitamins; I dont know how much good it has done her, but she IS in her late 50's and still active as ever, walks everyday, chops her own fire wood, etc.

    However she's not on antidepressants.... and I believe some of them can be harmful when taken with herbs such as st. johns wort...

    Be safe, ask your doc. A quick phone call to the office should do it, then you won't waste time and money going in there. The dr. may have to call you back though.

    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    I take Prozac. At one point, I started taking Johanneskraut (St. John's Wort), too. The combination made me dizzy and did not improve my depression. I stopped taking St. John's Wort and the dizziness went away.

    • Commenter avatarLogin to reply the answers
  • How do you think about the answers? You can sign in to vote the answer.
  • 1 decade ago

    I take Ginko, Nexium, Centrum Multi-Vitamin supplement and Wellbutrin. I've never felt better in my life; I'm 31.

    Lithium is the only mood-stabilizer known to cause any complications in conjunction with St. John's. There are no complications that I could find having to do with Ginko, as far as cross-drug interaction.

    Source(s): Of course you should always consult pharmacists and doctors to be on the safe side.
    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    Don't take any herbal supplements without checking with your doctor it can be very dangerous.

    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    no they are not to be taken together

    Source(s): nurse
    • Commenter avatarLogin to reply the answers
  • no

    Source(s): pdr
    • Commenter avatarLogin to reply the answers
Still have questions? Get your answers by asking now.